Ohio, 2011Tornadoes and Damaging Winds in Ohio, May 23, 2011
May 23, 2011 · NWS ILN · 64 events in 25 counties and zones
A quasi-linear convective system moved across an unstable airmass and produced widespread severe weather.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $449,000
- Crop damage
- $3,000
- Events
- 64
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A quasi-linear convective system moved across an unstable airmass and produced widespread severe weather.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 23, 4:50 PM EST, 1 hour 7 minutes earlier.
Area forecast discussion, May 23, 4:50 PM EST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
550 PM EDT MON MAY 23 2011
.SYNOPSIS...
SHOWERS AND THUNDERSTORMS WILL OCCUR THIS EVENING DUE TO A WARM
AND UNSTABLE AIRMASS. A FRONTAL BOUNDARY WILL APPROACH THE AREA
TONIGHT AND REMAIN ACROSS THE AREA FOR MOST OF THE WEEK. THIS WILL
KEEP PRECIPITATION CHANCES IN THE FORECAST THROUGH THE WEEK.
&&
.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
TWO MAIN AREAS OF SHOWERS AND THUNDERSTORMS HAVE DEVELOPED WEST OF
THE AREA. ONE SLOWER MOVING AREA OF SCATTERED THUNDERSTORMS IS
OVER NORTHERN INDIANA AND ANOTHER AREA MOVING INTO WESTERN
PORTIONS OF INDIANA. BOTH AREAS OF STORMS WILL MOVE THROUGH DURING
THE EVENING HOURS AND THEREFORE A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS EVENING. THE MAIN THREATS FROM THESE STORMS WILL
BE DAMAGING WIND AND LARGE HAIL. FLOODING WILL ALSO BE A CONCERN
WITH THESE STORMS DUE TO HEAVY RAIN THAT OCCURRED YESTERDAY AND
DURING THE OVERNIGHT HOURS. THE SEVERE THREAT WILL MOVE OUT OF THE
AREA BY AROUND MIDNIGHT ALTHOUGH SOME PRECIPITATION WILL LINGER
ACROSS THE AREA.
&&
.SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/...
FRONTAL BOUNDARY WILL LAY OUT ACROSS THE AREA ON TUESDAY WITH A
SHORT WAVE MOVING THROUGH DURING THE DAY. DUE TO THIS HAVE
INCREASED PRECIPITATION CHANCES TO 100 PERCENT FOR TUESDAY.
PRECIP CHANCES WILL DECREASE AS THIS FEATURE MOVES TO THE EAST
HOWEVER WITH FRONTAL BOUNDARY IN THE VICINITY WILL KEEP
PRECIPITATION IN THE FORECAST OVERNIGHT TUESDAY NIGHT. TEMPERATURES
WILL BE COOLER ACROSS THE NORTH ON TUESDAY AND WARMER ACROSS THE
SOUTH DUE TO BOUNDARY POSITION. WITH EXTENSIVE CLOUD COVER ACROSS
THE AREA TEMPERATURES TUESDAY NIGHT WILL ONLY DROP INTO THE MID
50S TO THE MID 60S.
&&
.LONG TERM /WEDNESDAY THROUGH MONDAY/...
WARM FRONT WILL LIFT ACROSS THE REGION ON WEDNESDAY WITH SHOWERS AND
THUNDERSTORMS LIKELY ALONG AND AHEAD OF THE BOUNDARY WITH ONLY
SCATTERED STORMS IN THE WARM SECTOR. HOWEVER PRECIPITATION COVERAGE
WILL INCREASE SUBSTANTIALLY LATE WEDNESDAY NIGHT AND CONTINUE INTO
FRIDAY. THIS IN RESPONSE TO A CLOSED UPPER LOW IN THE MID
MISSISSIPPI VALLEY OPENING UP AND SLOWLY LIFTING ACROSS THE REGION.
AN ASSOCIATED SURFACE LOW AND COLD FRONT WILL MOVE THROUGH ON
FRIDAY. SUBSIDENCE IN THE WAKE OF THIS SYSTEM SHOULD BRING A LULL IN
PRECIPITATION FRIDAY NIGHT. BUT NEXT SHORT WAVE WILL BE APPROACHING
THE GREAT LAKES ON SATURDAY.
ALTHOUGH MODELS HAVE SHIFTED AWAY FROM THE FORECAST OF ANOTHER
CLOSED LOW DEVELOPING...IT STILL APPEARS TO BE UNSETTLED ACROSS THE
FORECAST AREA THROUGH THE HOLIDAY WEEKEND AS NUMEROUS SHORT WAVES
MOVE THROUGH THE GREAT LAKES IN FAST FLOW. THIS PATTERN WILL KEEP A
CHANCE OF SHOWERS AND THUNDERSTORMS IN FOR EACH DAY. BUT
TEMPERATURES SHOULD BE CLOSE TO OR EVEN SLIGHTLY ABOVE NORMAL AS
OPPOSED TO THE PREVIOUS COOL SOLUTION.
&&
.AVIATION /22Z MONDAY THROUGH SATURDAY/...
SQUALL LINE PROGRESSING QUICKLY EAST ACROSS SOUTHERN INDIANA LATE
THIS AFTERNOON. CURRENT TIMING HAS THIS TO THE WESTERN TAF SITES
AROUND 23Z. AIRMASS AHEAD OF THIS IS MODERATELY UNSTABLE SO
EXPECT IT TO PUSH ACROSS OUR ENTIRE AREA THROUGH EARLY EVENING.
WIND GUST TO AROUND 50 KNOTS WILL BE POSSIBLE WITH THE SQUALL LINE
AS IT MOVES THROUGH. SOME SHORT WAVE ENERGY PUSHING DOWN ACROSS
NORTHERN INDIANA AND NORTHERN OHIO COULD ALLOW ACTIVITY TO LINGER A
LITTLE LONGER AT KCMH/KLCK. ONCE PCPN MOVES THROUGH LATER THIS
EVENING...EXPECT A BREAK IN PCPN THROUGH THE OVERNIGHT HOURS INTO
TUESDAY MORNING. A BOUNDARY WILL REMAIN DRAPED ACROSS THE AREA
THROUGH THE DAY ON TUESDAY AND AS WE DESTABILIZE THROUGH THE
AFTERNOON...SHOWERS AND THUNDERSTORMS SHOULD REDEVELOP THROUGH THE
LATER PART OF THE TAF PERIOD.
OUTLOOK...THUNDERSTORMS POSSIBLE THROUGH THURSDAY.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.
&&
SYNOPSIS...NOVAK
NEAR TERM...NOVAK
SHORT TERM...NOVAK
LONG TERM...
AVIATION...JGL
Hazardous weather outlook, May 23, 4:48 PM EST, 1 hour 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
548 PM EDT MON MAY 23 2011
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-242200-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
548 PM EDT MON MAY 23 2011
...SEVERE THUNDERSTORM WATCH 346 IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
THUNDERSTORMS WILL MOVE ACROSS THE AREA THIS EVENING. SOME OF THESE
STORMS WILL BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL BEING
THE MAIN THREATS. AN ISOLATED TORNADO WILL ALSO BE POSSIBLE.
FLOODING WILL ALSO BE A CONCERN DUE TO ALREADY SATURATED GROUND.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
A FRONT WILL STALL OUT ACROSS THE REGION THIS WEEK WITH PERIODS
OF THUNDERSTORMS EXPECTED TUESDAY THROUGH FRIDAY. SEVERAL ROUNDS
OF SEVERE WEATHER WILL BE POSSIBLE TUESDAY AFTERNOON ACROSS SOUTHERN
OHIO AND NORTHERN KENTUCKY AND THEN THE ENTIRE REGION ON WEDNESDAY.
DUE TO THE REPEATED PERIODS OF THUNDERSTORMS WHICH MAY OCCUR THIS
WEEK THERE IS ALSO A POTENTIAL FOR FLOODING.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD ACTIVATE AND REPORT SIGNIFICANT WEATHER CONDITIONS.
In the hours before
Local storm report, May 23, 5:44 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
644 PM EDT MON MAY 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0634 PM TSTM WND DMG NAPOLEON 39.21N 85.33W
05/23/2011 RIPLEY IN LAW ENFORCEMENT
BARN DESTROYED. NUMEROUS TREES DOWN ACROSS THE COUNTY.
&&
ANOVAKLocal storm report, May 23, 5:53 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
653 PM EDT MON MAY 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0647 PM TSTM WND GST 8 S BROOKVILLE 39.31N 85.01W
05/23/2011 E55 MPH DEARBORN IN TRAINED SPOTTER
&&Local storm report, May 23, 5:54 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
654 PM EDT MON MAY 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM TSTM WND DMG CONNERSVILLE 39.66N 85.14W
05/23/2011 FAYETTE IN LAW ENFORCEMENT
TRAILERS OVERTURNED.
&&
ANOVAKLocal storm report, May 23, 5:56 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
656 PM EDT MON MAY 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM HAIL HOLTON 39.08N 85.38W
05/23/2011 E1.00 INCH RIPLEY IN TRAINED SPOTTER
&&
ANOVAKThunderstorm Wind, Preble
- When
- May 23, 5:57 PM EST to 6:01 PM EST
- Where
- Preble County, 1.41 mi N of College Corner to 1.5 mi NE of College Corner
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $5,000
- Reported by
- NWS Storm Survey
- Coordinates
- 39.590, -84.815
Large trees were reported down due to damaging thunderstorm winds.
Thunderstorm Wind, Mercer
- When
- May 23, 6:08 PM EST to 6:12 PM EST
- Where
- Mercer County, 5 mi S of Coldwater
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Emergency Manager
- Coordinates
- 40.328, -84.620
Five power poles were reported down due to damaging thunderstorm winds.
Thunderstorm Wind, Hamilton
- When
- May 23, 6:10 PM EST to 6:14 PM EST
- Where
- Hamilton County, Delhi
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Amateur Radio
- Coordinates
- 39.120, -84.680
Large tree limbs were snapped due to damaging thunderstorm winds.
Thunderstorm Wind, Hamilton
- When
- May 23, 6:12 PM EST to 6:13 PM EST
- Where
- Hamilton County, Bridgetown
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 39.170, -84.630
Thunderstorm Wind, Hamilton
- When
- May 23, 6:12 PM EST to 6:13 PM EST
- Where
- Hamilton County, 3 mi N of Cheviot
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 39.193, -84.580
Thunderstorm Wind, Hamilton
- When
- May 23, 6:15 PM EST to 6:19 PM EST
- Where
- Hamilton County, 1 mi SE of Brentwood to Wyoming
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Broadcast Media
- Coordinates
- 39.210, -84.537
Trees were reported down across a road due to damaging thunderstorm winds.
Thunderstorm Wind, Preble
- When
- May 23, 6:17 PM EST to 6:21 PM EST
- Where
- Preble County, 3 mi ESE of Eaton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Broadcast Media
- Coordinates
- 39.733, -84.578
A truck was overturned due to damaging thunderstorm winds.
Thunderstorm Wind, Hamilton
- When
- May 23, 6:19 PM EST to 6:23 PM EST
- Where
- Hamilton County, Deer Park to Norwood
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 39.220, -84.380
Trees were reported down due to damaging thunderstorm winds. One of the trees fell on a car.
Thunderstorm Wind, Butler
- When
- May 23, 6:20 PM EST to 6:21 PM EST
- Where
- Butler County, Hamilton Arpt
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 39.370, -84.520
Thunderstorm Wind, Darke
- When
- May 23, 6:28 PM EST to 6:32 PM EST
- Where
- Darke County, 1 mi NE of Arcanum to 2 mi SE of Arcanum
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Emergency Manager
- Coordinates
- 39.990, -84.537
A barn was significantly damaged with the roof removed and the metal roof of a house was blow off due to damaging thunderstorm winds.
Thunderstorm Wind, Hamilton
- When
- May 23, 6:29 PM EST to 6:30 PM EST
- Where
- Hamilton County, (Luk)lunken Fld Cinc
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 39.100, -84.420
Thunderstorm Wind, Darke
- When
- May 23, 6:29 PM EST to 6:33 PM EST
- Where
- Darke County, Arcanum
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $40,000
- Reported by
- Emergency Manager
- Coordinates
- 39.980, -84.550
One barn was destroyed and another barn sustained damage due to thunderstorm winds. Power lines were also down due to the winds.
Thunderstorm Wind, Butler
- When
- May 23, 6:35 PM EST to 6:39 PM EST
- Where
- Butler County, Middletown
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 39.520, -84.400
A tree was down due to damaging thunderstorm winds.
Thunderstorm Wind, Montgomery
- When
- May 23, 6:37 PM EST to 6:41 PM EST
- Where
- Montgomery County, 2 mi SE of Englewood
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Broadcast Media
- Coordinates
- 39.849, -84.273
Numerous trees were blown down due to damaging thunderstorm winds.
Thunderstorm Wind, Montgomery
- When
- May 23, 6:37 PM EST to 6:41 PM EST
- Where
- Montgomery County, 2 mi NW of Dayton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Amateur Radio
- Coordinates
- 39.770, -84.207
A tree was down across a road due to damaging thunderstorm winds.
Thunderstorm Wind, Butler
- When
- May 23, 6:38 PM EST to 6:39 PM EST
- Where
- Butler County, 1 mi NE of Maud
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Amateur Radio
- Coordinates
- 39.360, -84.367
Thunderstorm Wind, Montgomery
- When
- May 23, 6:38 PM EST to 6:42 PM EST
- Where
- Montgomery County, Ft Mc Kinley
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.800, -84.250
The wind gust was estimated by the spotter.
Thunderstorm Wind, Clermont
- When
- May 23, 6:38 PM EST to 6:42 PM EST
- Where
- Clermont County, Amelia
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Trained Spotter
- Coordinates
- 39.030, -84.220
Several trees were blown down due to damaging thunderstorm winds.
Thunderstorm Wind, Miami
- When
- May 23, 6:38 PM EST to 6:42 PM EST
- Where
- Miami County, West Milton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Broadcast Media
- Coordinates
- 39.970, -84.330
Panels were ripped off of a barn due to damaging thunderstorm winds.
Thunderstorm Wind, Miami
- When
- May 23, 6:41 PM EST to 6:45 PM EST
- Where
- Miami County, 2 mi NNE of Pleasant Hill
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 40.077, -84.335
Damage occurred to a dairy farm and trees were blown down due to damaging thunderstorm winds.
Thunderstorm Wind, Montgomery
- When
- May 23, 6:42 PM EST to 6:46 PM EST
- Where
- Montgomery County, 2 mi NE of Kettering
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Trained Spotter
- Coordinates
- 39.751, -84.153
Several trees were blown down due to damaging thunderstorm winds.
Tornado, Clermont
- When
- May 23, 6:43 PM EST to 6:44 PM EST
- Where
- Clermont County, 0.51 mi SE of Moores Fork to 0.45 mi ESE of Moores Fork
- Rating
- EF0
- Path length
- 0.21 mi
- Path width
- 33 yd
- Property damage
- $30,000
- Reported by
- NWS Storm Survey
- Coordinates
- 39.215, -84.013
The tornado blew down two high voltage towers along the Taylor Pike Road and destroyed a metal barn. The debris from the barn was deposited 300 to 400 feet across a field and into a tree line. A couple pieces of debris from the frame of the barn were impaled into the field. There were also some snapped trees and branches down along the tree line. The maximum estimated wind speed based on damage was 85 miles per hour.
Thunderstorm Wind, Greene
- When
- May 23, 6:46 PM EST to 6:50 PM EST
- Where
- Greene County, Beavercreek
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $20,000
- Reported by
- NWS Employee
- Coordinates
- 39.750, -84.070
Part of the roof of a restaurant was blown off and multiple trees were snapped or uprooted due to damaging thunderstorm winds. One tree fell onto a house and another tree fell onto power lines due to the winds.
Thunderstorm Wind, Miami
- When
- May 23, 6:46 PM EST to 6:50 PM EST
- Where
- Miami County, Tipp City
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 39.970, -84.170
A tree fell onto a car due to damaging thunderstorm winds.
Thunderstorm Wind, Shelby
- When
- May 23, 6:50 PM EST to 6:54 PM EST
- Where
- Shelby County, Anna to 2 mi NE of Anna
- Measured
- 67 kt (77 mph) measured gust
- Property damage
- $10,000
- Reported by
- ASOS
- Coordinates
- 40.400, -84.170
A tree was uprooted and a roof was blown off of a barn due to damaging thunderstorm winds.
Thunderstorm Wind, Shelby
- When
- May 23, 6:54 PM EST to 6:58 PM EST
- Where
- Shelby County, Sidney
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Amateur Radio
- Coordinates
- 40.280, -84.150
A tree was blown down due to damaging thunderstorm winds.
Thunderstorm Wind, Greene
- When
- May 23, 6:54 PM EST to 6:58 PM EST
- Where
- Greene County, 1 mi ENE of Xenia
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Broadcast Media
- Coordinates
- 39.685, -83.913
A tree was reported down due to damaging thunderstorm winds.
Tornado, Greene
- When
- May 23, 6:55 PM EST to 6:56 PM EST
- Where
- Greene County, 1.44 mi NE of Bryon to 2.23 mi NE of Bryon
- Rating
- EF1
- Path length
- 0.95 mi
- Path width
- 100 yd
- Property damage
- $3,000
- Reported by
- NWS Storm Survey
- Coordinates
- 39.796, -83.963
Numerous trees were snapped and uprooted along a path across a golf course. Many of the trees were oriented so that they converged toward the center of the path. The tornado first touched down along the western edge of the golf course and then continued to the east northeast. The tornado lifted near a grove of trees east of the golf course. The estimated maximum wind speed based on damage was 90 miles per hour.
Thunderstorm Wind, Greene
- When
- May 23, 6:56 PM EST to 7:00 PM EST
- Where
- Greene County, 2 mi SE of Fairborn
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Public
- Coordinates
- 39.800, -83.993
Multiple trees were reported down due to damaging thunderstorm winds.
Thunderstorm Wind, Clark
- When
- May 23, 6:56 PM EST to 7:00 PM EST
- Where
- Clark County, Enon
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Broadcast Media
- Coordinates
- 39.870, -83.930
Multiple trees were reported down due to damaging thunderstorm winds.
Thunderstorm Wind, Clark
- When
- May 23, 6:58 PM EST to 7:02 PM EST
- Where
- Clark County, 3 mi N of New Carlisle
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Amateur Radio
- Coordinates
- 39.973, -84.030
Roof damage was sustained to a chicken house due to damaging thunderstorm winds.
Thunderstorm Wind, Brown
- When
- May 23, 6:58 PM EST to 7:02 PM EST
- Where
- Brown County, 2 mi N of Georgetown to 1 mi NE of Georgetown
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Emergency Manager
- Coordinates
- 38.899, -83.900
A roof was partially removed from a bowling alley and a house was also damaged due to thunderstorm winds.
Thunderstorm Wind, Clinton
- When
- May 23, 6:59 PM EST to 7:00 PM EST
- Where
- Clinton County, 1 mi SW of (Iln)wilmington Arpk
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Official NWS Observations
- Coordinates
- 39.420, -83.813
Thunderstorm Wind, Clinton
- When
- May 23, 6:59 PM EST to 7:03 PM EST
- Where
- Clinton County, Martinsville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Amateur Radio
- Coordinates
- 39.320, -83.820
A tree was reported down and damage occurred to a garage roof due to thunderstorm winds.
Thunderstorm Wind, Clinton
- When
- May 23, 7:01 PM EST to 7:05 PM EST
- Where
- Clinton County, 5 mi WSW of Sabina
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 39.452, -83.737
A roof was blown off of a barn and several trees were uprooted due to thunderstorm winds.
Thunderstorm Wind, Montgomery
- When
- May 23, 7:02 PM EST to 7:06 PM EST
- Where
- Montgomery County, Dayton
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 39.750, -84.180
A large tree was uprooted due to damaging thunderstorm winds.
Thunderstorm Wind, Miami
- When
- May 23, 7:02 PM EST to 7:06 PM EST
- Where
- Miami County, Piqua
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 40.150, -84.230
The wind gust was estimated by the observer.
Thunderstorm Wind, Clinton
- When
- May 23, 7:03 PM EST to 7:04 PM EST
- Where
- Clinton County, (Iln)wilmington Arpk
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 39.430, -83.800
Thunderstorm Wind, Logan
- When
- May 23, 7:04 PM EST to 7:08 PM EST
- Where
- Logan County, Quincy
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Broadcast Media
- Coordinates
- 40.300, -83.970
A tree was reported to be down due to damaging thunderstorm winds.
Thunderstorm Wind, Logan
- When
- May 23, 7:07 PM EST to 7:08 PM EST
- Where
- Logan County, Lewistown
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 40.420, -83.880
The spotter estimated the wind gust.
Thunderstorm Wind, Logan
- When
- May 23, 7:10 PM EST to 7:11 PM EST
- Where
- Logan County, Bellefontaine Arpt
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 40.430, -83.720
Thunderstorm Wind, Highland
- When
- May 23, 7:10 PM EST to 7:14 PM EST
- Where
- Highland County, 5 mi E of Hillsboro
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $15,000
- Reported by
- NWS Employee
- Coordinates
- 39.200, -83.527
Trees and power lines were down due to damaging thunderstorm winds. A barn was also damaged due to the winds.
Tornado, Clark
- When
- May 23, 7:10 PM EST to 7:11 PM EST
- Where
- Clark County, 1.51 mi NNE of Villa to 1.86 mi NNE of Villa
- Rating
- EF1
- Path length
- 0.4 mi
- Path width
- 100 yd
- Property damage
- $15,000
- Crop damage
- $3,000
- Reported by
- NWS Storm Survey
- Coordinates
- 39.991, -83.762
Concrete blocks were lifted onto a roof, convergence was noted in a wheat field south of a farm house, four power poles were knocked down, and one house had insulation pulled out of it due to the tornado. The maximum estimated wind speeds based on damage was around 90 miles per hour.
Thunderstorm Wind, Clark
- When
- May 23, 7:11 PM EST to 7:15 PM EST
- Where
- Clark County, 6 mi NNE of Springfield to New Moorefield
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $70,000
- Reported by
- Emergency Manager
- Coordinates
- 40.000, -83.757
Several utility poles were down, a barn was blown off of its foundation, and minor damage occurred to a house and an apartment due to damaging thunderstorm winds.
Thunderstorm Wind, Highland
- When
- May 23, 7:11 PM EST to 7:15 PM EST
- Where
- Highland County, Hillsboro
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 39.200, -83.620
Trees were blown down due to damaging thunderstorm winds. One tree fell onto a house due to the winds.
Thunderstorm Wind, Fayette
- When
- May 23, 7:28 PM EST to 7:29 PM EST
- Where
- Fayette County, 0.09 mi NNW of Fayette Co Arpt
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 39.571, -83.421
Thunderstorm Wind, Adams
- When
- May 23, 7:30 PM EST to 7:34 PM EST
- Where
- Adams County, 0.75 mi NNW of Manchester to 0.75 mi NNW of West Union
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Amateur Radio
- Coordinates
- 38.689, -83.607
Numerous trees were reported down due to damaging thunderstorm winds.
Thunderstorm Wind, Ross
- When
- May 23, 7:34 PM EST to 7:42 PM EST
- Where
- Ross County, 2 mi S of Frankfort to 2 mi NNE of Frankfort
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 39.371, -83.180
Several power poles and trees were reported down due to damaging thunderstorm winds. A camper was also damaged due to the winds.
Thunderstorm Wind, Union
- When
- May 23, 7:36 PM EST to 7:40 PM EST
- Where
- Union County, Unionville Center
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Broadcast Media
- Coordinates
- 40.130, -83.330
One tree was reported down due to damaging thunderstorm winds.
Thunderstorm Wind, Franklin
- When
- May 23, 7:39 PM EST to 7:43 PM EST
- Where
- Franklin County, 4 mi W of Hilliard
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Broadcast Media
- Coordinates
- 40.030, -83.226
A large trailer was blown over due to damaging thunderstorm winds.
Thunderstorm Wind, Union
- When
- May 23, 7:40 PM EST to 7:44 PM EST
- Where
- Union County, 4 mi E of Marysville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Broadcast Media
- Coordinates
- 40.230, -83.294
A barn and roof was damaged due to thunderstorm winds.
Thunderstorm Wind, Union
- When
- May 23, 7:43 PM EST to 7:44 PM EST
- Where
- Union County, Mrysvll Union Co Arp
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 40.220, -83.350
Thunderstorm Wind, Champaign
- When
- May 23, 7:47 PM EST to 7:51 PM EST
- Where
- Champaign County, 4 mi W of Mechanicsburg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Amateur Radio
- Coordinates
- 40.070, -83.626
A tree was reported down due to damaging thunderstorm winds.
Thunderstorm Wind, Franklin
- When
- May 23, 7:47 PM EST to 7:51 PM EST
- Where
- Franklin County, 2 mi SW of Upper Arlington
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 40.010, -83.097
The wind gust was estimated by the observer.
Thunderstorm Wind, Franklin
- When
- May 23, 7:50 PM EST to 7:51 PM EST
- Where
- Franklin County, (Osu)oh St Univ Arpt
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 40.080, -83.070
Thunderstorm Wind, Franklin
- When
- May 23, 7:53 PM EST to 7:54 PM EST
- Where
- Franklin County, Obetz
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Broadcast Media
- Coordinates
- 39.870, -82.950
Thunderstorm Wind, Pickaway
- When
- May 23, 7:54 PM EST to 8:03 PM EST
- Where
- Pickaway County, 2 mi ESE of Williamsport
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Trained Spotter
- Coordinates
- 39.569, -83.085
A large pole barn was destroyed due to thunderstorm winds.
Thunderstorm Wind, Franklin
- When
- May 23, 7:55 PM EST to 7:56 PM EST
- Where
- Franklin County, 3 mi N of Columbus
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 40.073, -83.000
The wind gust was estimated by the spotter.
Thunderstorm Wind, Scioto
- When
- May 23, 8:00 PM EST to 8:01 PM EST
- Where
- Scioto County, Portsmouth
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 38.730, -82.980
Trees were down on power lines due to damaging thunderstorm winds.
Thunderstorm Wind, Scioto
- When
- May 23, 8:00 PM EST to 8:01 PM EST
- Where
- Scioto County, West Portsmouth to 2 mi N of Portsmouth
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 38.770, -83.030
Trees were down due to damaging thunderstorm winds.
Thunderstorm Wind, Franklin
- When
- May 23, 8:00 PM EST to 8:05 PM EST
- Where
- Franklin County, 5 mi WSW of Pickerington to 5 mi NNW of Pickerington
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $9,000
- Reported by
- Broadcast Media
- Coordinates
- 39.852, -82.837
A trailer was blown over and a tree was down due to damaging thunderstorm winds.
Thunderstorm Wind, Fairfield
- When
- May 23, 8:10 PM EST to 8:14 PM EST
- Where
- Fairfield County, Lancaster
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 39.720, -82.600
Large tree limbs were reported down due to damaging thunderstorm winds.
Thunderstorm Wind, Fairfield
- When
- May 23, 8:15 PM EST to 8:16 PM EST
- Where
- Fairfield County, 1 mi NE of Lancaster
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 39.730, -82.587
Thunderstorm Wind, Hocking
- When
- May 23, 8:15 PM EST to 8:18 PM EST
- Where
- Hocking County, Hesboro
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 39.430, -82.470
A large tree fell and damaged a home due to thunderstorm winds.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Arkansas, May 23 to 24, 20114 deaths · $51,000 · 1 in hail · 20 events
- Tornado and Damaging Winds in Tennessee, May 23, 20112 injured · $412,000 · EF2 · 3 events
- Tornado and Hail in Kentucky, May 23, 20111 injured · $354,000 · EF2 · 3 events
- Tornado and Flash Flooding in Oklahoma, May 23 to 24, 201114 injured · $75,000 · EF0 · 27 events
- Rip Current in Texas, May 23, 20111 death · 1 injured · 1 event
- Tornadoes and Hail in Pennsylvania, May 23, 2011$155,000 · EF2 · 9 events
- Flooding in Montana, May 23 to 31, 2011$6.0 million · 3 events
- Hail and Damaging Winds in Ohio, May 23, 2011$1.2 million · 1.75 in hail · 26 events
- Tornado and Hail in Illinois, May 23, 2011$327,000 · EF1 · 10 events
- Hail and Damaging Winds in Indiana, May 23, 2011$222,000 · 1 in hail · 37 events
- Hail and Damaging Winds in Illinois, May 23, 2011$275,000 · 1.75 in hail · 14 events
- Tornado and Damaging Winds in Missouri, May 23, 2011$246,000 · EF0 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 312282, 310746, 310724, 310720, 310721, 310744, 310734, 310722, 310742, 310783, 310725, 310732, 310741, 310768, 310771, 310743, 310770, 310780, 310788, 310756, 310760, 299353, 310763, 310790, 310753, 310747, 310757, 312378, 310764, 310765, 310791, 310808, 310798, 310802, 310794, 310774, 310784, 310801, 310748, 310749, and more.